What can be done for a heroin overdose?
Overdose is a dangerous and deadly consequence of heroin use. A large dose of heroin depresses heart rate and breathing to such an extent that a user cannot survive without medical help. Naloxone (e.g., Narcan®) is an opioid receptor antagonist medication that can eliminate all signs of opioid intoxication to reverse an opioid overdose. It works by rapidly binding to opioid receptors, preventing heroin from activating them.27Because of the huge increase in overdose deaths from prescription opioid abuse, there has been greater demand for opioid overdose prevention services. Naloxone that can be used by nonmedical personnel has been shown to be cost-effective and save lives.28 In April 2014, the U.S. Food and Drug Administration (FDA) approved a naloxone hand-held auto-injector called Evzio, which rapidly delivers a single dose of naloxone into the muscle or under the skin, buying time until medical assistance can arrive. Since Evzio can be used by family members or caregivers, it greatly expands access to naloxone.29 NIDA and the FDA are working with drug manufacturers to support the development of nasal spray formulations of this live-saving medication.
In addition, the Substance Abuse and Mental Health Services Administration (SAMHSA) released an Opioid Overdose Prevention Toolkit in August 2013 that provides helpful information necessary to develop policies and practices to prevent opioid-related overdoses and deaths. The kit provides material tailored for first responders, treatment providers, and individuals recovering from an opioid overdose.
No hay comentarios:
Publicar un comentario